Nebraska, 2020

Damaging Wind in Nebraska, July 31, 2020

July 31, 2020 · NWS LBF · 1 event in 1 county or zone

Isolated thunderstorms moved through far southwest Nebraska during the early evening hours. A supercell produced severe wind gusts at Imperial.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated thunderstorms moved through far southwest Nebraska during the early evening hours. A supercell produced severe wind gusts at Imperial.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 31, 1:30 PM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 31, 1:30 PM MST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
330 PM CDT Fri Jul 31 2020

.SYNOPSIS...
Issued at 330 PM CDT Fri Jul 31 2020

H5 analysis from earlier this morning, had a strong
shortwave centered over west central Missouri with a trough
extending south into the Arklatex. High pressure was anchored over
northern Arizona with a ridge of high pressure extending north into
southern British Columbia. West of the ridge, closed low pressure
was located roughly 700 miles west of Washington state. Across
Canada, a trough of low pressure extended from northern Hudson Bay,
southwest into central Manitoba. East of this feature, low pressure
was noted over eastern Quebec. At the surface, low pressure was
located over southern Manitoba. A cold front extended southwest,
across North Dakota into northwestern South Dakota. Elsewhere, high
pressure was anchored over northern Colorado. As of 2 PM CDT, skies
were partly to mostly cloudy in the west and mostly clear in the
east. Temperatures ranged from 79 at O'Neill to 88 at Valentine.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 330 PM CDT Fri Jul 31 2020

Meager precipitation
chances tonight and then again Saturday will be the main forecast
challenge in the short term. Already this afternoon, some agitated
cu was present generally along the highway 61 corridor from near
Hyannis south to Imperial. This morning's 12z sounding for KLBF
indicated a low convective temp of 78 degrees. Already as of 2 PM
CT this afternoon, readings had climbed into the upper 70s to lower
80s. No surprise, as of 2 PM, some isolated showers have begun to
pop up in the western Sandhills and eastern Panhandle. This activity
will remain sub severe as deep layer shear this afternoon is only on
the order of 15 to 20 KTS. This diurnally driven convection, will
dissipate quickly by the early evening hours as we loose surface
heating. The threat for precipitation then shifts to the Dakotas and
northern Nebraska tonight. The upper level shortwave over central
Manitoba, will slide into Ontario tonight, forcing a cold front
south into northern Nebraska overnight. This will result in an
increased threat for isolated thunderstorms across northern Nebraska
overnight. Will keep pops below 30 percent, as mid and upper level
forcing is rather meager in our area and focused more over
Minnesota. Additional chances for storms will accompany the frontal
passage in eastern portions of the forecast area Saturday morning
with dry conditions expected through midday in the west. By Saturday
afternoon, some showers and storms may fire along an instability
axis from the Black Hills into far NW Nebraska. North northwesterly
winds, will carry this activity south southeast into the panhandle
and far SW Nebraska. ATTM the best threat for pops Saturday evening
is west of highway 61 from Merriman to Imperial. As for the severe
threat Saturday afternoon/evening in the west, deep layer shear
increases to 25 to 35 KTS from highway 61 west into the panhandle,
so ample shear exists for some strong to low end severe storms. As a
hedge, am favoring the best severe threat west of the forecast area
where the core of the instability axis is forecast.

.LONG TERM...(Sunday through Friday)
Issued at 330 PM CDT Fri Jul 31 2020

High pressure will build south
into the Dakotas and north central Nebraska for Sunday. Much drier
air will accompany this feature with surface dew points in the lower
50s in northern Nebraska noted Sunday. Further west, another round
of thunderstorms will develop late in the day Sunday into Sunday
night over the higher terrain of the panhandle, eastern Wyoming and
the front range of Colorado. The latest NAM12 soln develops a nice
band of instability from the western panhandle into eastern Wyoming
and eastern Colorado. Based on the NNW H5 flow, this activity should
stay west of the forecast area Sunday and Sunday night with a dry
forecast expected. The next threat for precipitation will arrive on
Tuesday afternoon/evening. A northern stream shortwave, will force a
warm front through the forecast area Tuesday night. Warmer
temperatures will push into the area Wednesday and beyond, behind
the exiting warm front with drier conditions expected.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1239 PM CDT Fri Jul 31 2020

VFR conditions expected to prevail at both terminals through the
TAF period. Currently watching a CU field attempting to build into
both terminals, but have kept it out for now due to low
confidence in it making it to LBF and VTN. Also monitoring the
potential for some convection this evening to move southward out
of South Dakota but kept any mention out of VTN for now. Winds
will veer through the day ahead of an approaching front, which
should pass VTN by the end of the period. Lower VFR CIGs and gusty
northerly winds are expected after frontal passage at VTN.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...Brown/Jurgensen
Hazardous weather outlook, Jul 31, 12:42 PM MST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
242 PM CDT Fri Jul 31 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-011945-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
242 PM CDT Fri Jul 31 2020 /142 PM MDT Fri Jul 31 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Isolated thunderstorms are possible this afternoon across the
eastern panhandle and western Sandhills. Additional storms then
spread into north central Nebraska this evening and tonight.
Severe weather is not expected but the stronger storms may
contain brief heavy downpours, gusty winds, and occasional
lightning.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Near daily thunderstorm chances will affect parts of western and
north central Nebraska through the middle of next week. Severe
potential this weekend looks low at this time. Stay tuned to
later forecasts regarding chances for severe weather beyond
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jul 31, 1:17 PM MST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service North Platte NE
217 PM MDT Fri Jul 31 2020

NEZ004-022-023-312100-
Sheridan NE-Grant NE-Garden NE-
217 PM MDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRANT...NORTHEASTERN
GARDEN AND SOUTH CENTRAL SHERIDAN COUNTIES UNTIL 300 PM MDT...

At 217 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Ellsworth, or 36 miles east of Alliance, moving
south at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ellsworth, Jerry Lake, Britton Lake, Bingham, Kincaid Lake and Wild
Horse Flats.

This includes Highway 2 between mile markers 118 and 131.

LAT...LON 4208 10228 4203 10204 4171 10202 4178 10252
TIME...MOT...LOC 2017Z 013DEG 9KT 4199 10219

Gomez
Special weather statement, Jul 31, 1:19 PM MST, 2 hours 1 minute before
Special Weather Statement
National Weather Service North Platte NE
319 PM CDT Fri Jul 31 2020

NEZ057>059-312100-
Perkins NE-Lincoln NE-Keith NE-
319 PM CDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PERKINS...EASTERN
KEITH AND WEST CENTRAL LINCOLN COUNTIES UNTIL 400 PM CDT/300 PM
MDT/...

At 319 PM CDT/219 PM MDT/, Doppler radar was tracking a strong
thunderstorm over Keystone, or near Ogallala, moving southeast at 25
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ogallala, Paxton, Keystone, Sarben, Roscoe, Kingsley Dam, Nevens and
Broganville.

This includes the following highways...
 Highway 61 between mile markers 83 and 101.
 Highway 92 between mile markers 137 and 138.
 Interstate 80 in Nebraska between mile markers 124 and 155.

LAT...LON 4116 10184 4135 10163 4118 10112 4088 10153
TIME...MOT...LOC 2019Z 304DEG 23KT 4118 10161

Gomez
Special weather statement, Jul 31, 1:48 PM MST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service North Platte NE
248 PM MDT Fri Jul 31 2020

NEZ022-035-057-312130-
Arthur NE-Garden NE-Keith NE-
248 PM MDT Fri Jul 31 2020

...SPECIAL WEATHER STATEMENT...

At 248 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Lemoyne, or 13 miles southwest of Arthur, moving
south at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lewellen, Lemoyne, Ash Hollow State Historical Park, Eagle Gulch
Campground, Ruthon, Belmar, Clear Creek State Wildlife Management
Area, McKeag, Otter Creek Campground and Lake View Campground.

This includes Highway 92 between mile markers 115 and 134.

LAT...LON 4152 10190 4147 10174 4117 10178 4131 10218
TIME...MOT...LOC 2048Z 020DEG 15KT 4143 10188

Gomez
Special weather statement, Jul 31, 2:09 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service North Platte NE
309 PM MDT Fri Jul 31 2020

NEZ022-035-057-312200-
Arthur NE-Garden NE-Keith NE-
309 PM MDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ARTHUR...
NORTHWESTERN KEITH AND SOUTHEASTERN GARDEN COUNTIES UNTIL 400 PM
MDT...

At 309 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Arthur, moving south at 15 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lemoyne, Eagle Gulch Campground, Ruthon, Belmar, Clear Creek State
Wildlife Management Area, McKeag, Otter Creek Campground and Lake
View Campground.

This includes the following highways...
 Highway 61 near mile marker 89, and between mile markers 102 and
119.
 Highway 92 between mile markers 118 and 137.

LAT...LON 4154 10181 4150 10169 4115 10173 4129 10211
TIME...MOT...LOC 2109Z 020DEG 15KT 4147 10178

Gomez
Special weather statement, Jul 31, 2:49 PM MST, 31 minutes before
Special Weather Statement
National Weather Service North Platte NE
449 PM CDT Fri Jul 31 2020

NEZ058-069-070-312215-
Chase NE-Hayes NE-Perkins NE-
449 PM CDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PERKINS...
NORTHEASTERN CHASE AND NORTHWESTERN HAYES COUNTIES UNTIL 515 PM
CDT/415 PM MDT/...

At 449 PM CDT/349 PM MDT/, Doppler radar was tracking a strong
thunderstorm 10 miles south of Grant, moving southeast at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Imperial and Wanamaker State Wildfire Management Area.

This includes Highway 61 between mile markers 41 and 59.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4073 10176 4081 10161 4066 10126 4044 10162
TIME...MOT...LOC 2149Z 331DEG 15KT 4070 10167

Gomez
Special weather statement, Jul 31, 3:20 PM MST, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
520 PM CDT Fri Jul 31 2020

NEZ069-070-312245-
Chase NE-Hayes NE-
520 PM CDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHASE AND
SOUTHWESTERN HAYES COUNTIES UNTIL 545 PM CDT/445 PM MDT/...

At 520 PM CDT/420 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Enders, or 7 miles east of Imperial, moving
southeast at 30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Imperial, Wauneta, Enders, Enders Reservoir State Recreation Area,
Hamlet, Center Dam Campground, Area A Campground and Church Grove
Campground.

This includes Highway 61 between mile markers 25 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4035 10156 4053 10164 4061 10147 4042 10110
      4035 10125
TIME...MOT...LOC 2220Z 334DEG 29KT 4051 10150

Gomez

The radar

The Goodland radar (KGLD), 128 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chase

When
July 31, 3:20 PM MST
Where
Chase County, 0.53 mi W of Imperial
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.520, -101.640

KIML measured a 59 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904675.